Wednesday November 16, 2005
The word "iod" in Amiodarone tells as that it is an iodine based compound. No wonder it mess up thyroid metabolism. Also, another interesting clinical significance of amiodarone toxicity is high-attenuation parenchymal-pleural lesions along with similiar increased attenuation in liver or spleen. This property of high attenuation due to iodine in lung, liver and spleen is pretty diagnostic of Am-iod-arone toxicity. The risk is higher if daily dose is greater than 400 mg. Amiodarone has increase half life in lung and eventually resolve with stoppage of drug while steroid is the thrapy in between. Acute Amiodarone toxicity has been described too.
See CXR and non-contrast CT slice (but appearing as contrast due to iodine accumulation) in Amiodarone Toxicity - from Radiographics in reference 2 below.
References: click to get abstract/article
1. Amiodarone pulmonary toxicity: CT findings in symptomatic patients - Radiology, Vol 177, 121-125
2. Pulmonary Drug Toxicity: Radiologic and Pathologic Manifestations - Radiographics. 2000;20:1245-1259
3. Amiodarone at pneumotox.com